From Texarkana, Texas, USA:
I am a 44 year old male and was recently diagnosed with diabetes mellitus after entering the hospital via emergency room with DKA, blood sugar at 895. I was taking 60 mg of Prednisone daily for treatment of Bell's Palsy immediately prior to this onset of DKA. I sought information concerning the side effects of Prednisone and discovered that "development of diabetes" is a side effect, but no one has been able to explain why or how this happens. Answers to my questions are contradicting. Please clairify.
I was started on NPH 30 am 10 pm which has been reduced to 15 and 8, my blood sugars have been under 100 with a few lows but not near as many since the reduced dosage. I have been told with more exercise, there is a good chance of eliminating the insulin. My father was diagnoised with diabetes in his early 60's and died at 70 from strokes. Any information will be appreciated.
Steroids are notorious for sometimes causing dramatically elevated blood sugars, even in people without a prior history of diabetes. As long as you're on steroids, you'll have problems with blood sugars. (It's called "steroid diabetes.") When you get off the steroids, your blood sugar may return to normal, or might stay up (especially if you have a family history of Type 2 diabetes, which seems to be the case).
By the way, DKA is unusual, but not unheard of, in people with steroid diabetes or Type 2 diabetes.
Original posting 19 Mar 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.